Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Cleveland, OH

June 21, 2001Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2001, 8:24 PM EDT for Lorain County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 8:24 PM EDT (00:24 UTC)
Expired
Jun 21, 2001, 9:15 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:45 PM EDTThunderstorm WindLorain, OHThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 220024
SVRCLE
OHC093-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN OHIO...

* UNTIL 915 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF VERMILION...OR ABOUT 11
  MILES NORTHEAST OF NORWALK...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VERMILION
  LORAIN
  ELYRIA
  AVON LAKE
  AMHERST

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$
REL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:51 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 3:51 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT THU JUN 21 2001

INSTABILITY AND WIND FIELDS THIS EVE STILL INDICATIVE OF SVR POTNL
SO WL CONT TO MENTION BUT WL LIMIT TO ABT ERN TWO THIRDS OF CWA.
PW'S AND K INDICES SHOW NEED TO KEEP MENTIONING PSBL HVY RA BUT GNRL
GROUND CONDS STILL DRY ENUF TO PREVENT NEED FOR MORE WIDESPREAD
FLOOD WATCH.

MODELS HV COME ARND TO GIVING UP ALL HOPE OF PUSHING TROF ACRS CWA
WITH ANY DEG OF SPEED AS TROF CONTS TO SHARPEN AND SLOW DOWN.  THIS
MEANS WL KP AT LEAST A SML CHC FOR PRECIP IN FCST THRU SAT BUT WL
LIMIT FRI NITE AND SAT CHC TO ONLY ERN HALF OF CWA.  DUE TO
CONVECTIVE NATURE OF SHRA/TSRA WL USE WORDING TO INDICATE MAINLY
AFTN AND EVE PRECIP THESE DAYS...EXCEPT FOR GENERIC WORDING FOR ERN
AREAS ON FRI.

FCST TEMPS WL BE NR FWC GUIDANCE WITH REFLECTION OF RELATIVELY WRM
LERI WATER TEMPS ON LKSHORE LOWS FRI AND SAT NITES.

FOR EXTENDED...MRF AND AVN RETROGRADE UPR LOW BACK OVR SRN OH SO WL
BRING CHC BACK FOR AFTN/EVE CONVECTION FOR TUE THRU THU.

.CLE...
OH...SVR TSTM WATCH ERN 2/3 TIL 10 PM EDT.
PA...SVR TSTM WATCH FOR ERIE AND CRAWFORD CO'S TIL 10 PM EDT.

ADAMS

In the hours before

Special weather statement, Jun 21, 3:59 PM EDT, 4 hours 25 minutes before
OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT THU JUN 21 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT FOR ALL
OF NORTH CENTRAL AND NORTHEAST OHIO AND ERIE AND CRAWFORD COUNTIES
IN PENNSYLVANIA...

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA INTO THE EVENING.  SOME OF THESE STORMS MAY
BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

THE THUNDERSTORMS WILL TEND TO MOVE NORTHEAST AT ABOUT 30 MPH.

YOU SHOULD CONTINUE TO MONITOR YOUR FAVORITE WEATHER SOURCE
THROUGH THIS EVENING THE LATEST WEATHER INFORMATION %OR POSSIBLE
WARNINGS.

ADAMS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:12 PM EDTSevere Thunderstorm WarningCLEErie, Huron48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.